Alert archive / North Carolina / High Surf Advisories in 2017

High Surf Advisory 4, NWS Newport/Morehead City, NC

March 18, 2017

NWS Newport/Morehead City, NC issued this high surf advisory at Mar 18, 2017, 3:34 PM EDT. It took effect at Mar 19, 2017, 1:00 PM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Mar 18, 2017, 3:34 PM EDT (19:34 UTC)
In effect from
Mar 19, 2017, 1:00 PM EDT
Expired
Mar 20, 2017, 2:55 AM EDT
In force
14 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

020 
WHUS42 KMHX 181934
CFWMHX

COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
334 PM EDT SAT MAR 18 2017

...HIGH SURF ADVISORY FOR THE OUTER BANKS NORTH OF CAPE HATTERAS THROUGH
LATE SUNDAY MORNING...

.STRONG PRESSURE GRADIENT BEHIND DEPARTING COLD FRONT WILL LEAD TO
GALE FORCE WINDS ALONG THE NORTH CAROLINA COAST SUNDAY MORNING.
THIS WILL PRODUCE LARGE WAVES THAT WILL LEAD TO MINOR BEACH 
EROSION ALONG THE COAST...ESPECIALLY AT TIMES OF HIGH TIDE..

NCZ103-190345-
/O.NEW.KMHX.SU.Y.0004.170319T1700Z-170320T1500Z/
OUTER BANKS DARE-
334 PM EDT SAT MAR 18 2017

...HIGH SURF ADVISORY IN EFFECT FROM 1 PM SUNDAY TO 11 AM EDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A HIGH SURF ADVISORY, WHICH IS IN EFFECT FROM 1 PM SUNDAY TO
11 AM EDT MONDAY.

* LOCATION...EAST FACING BEACHES FROM CAPE HATTERAS TO CURRITUCK
  BEACH.

* SURF HEIGHT...AROUND 8 FEET IN THE SURF ZONE. 

* TIMING...THROUGH LATE SUNDAY MORNING

* IMPACTS...VERY ROUGH SURF AND POSSIBLE MINOR BEACH EROSION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND
DANGEROUS SWIMMING CONDITIONS.

&&

$$
4 follow-up statements
679 
WHUS42 KMHX 190224
CFWMHX

COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1024 PM EDT SAT MAR 18 2017

...HIGH SURF ADVISORY FOR THE OUTER BANKS NORTH OF CAPE HATTERAS
THROUGH LATE SUNDAY MORNING...

.THE STRONG PRESSURE GRADIENT BEHIND THE DEPARTING COLD FRONT 
WILL PRODUCE GALE FORCE WINDS ALONG THE NORTH CAROLINA COAST 
BEGINNING SUNDAY MORNING. THIS WILL RESULT IN LARGE WAVES
PRODUCING MINOR BEACH EROSION...ESPECIALLY AT TIMES OF HIGH 
TIDE.

NCZ103-190900-
/O.CON.KMHX.SU.Y.0004.170319T1700Z-170320T1500Z/
OUTER BANKS DARE-
1024 PM EDT SAT MAR 18 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 1 PM SUNDAY TO 11 AM
EDT MONDAY...

* LOCATION...EAST FACING BEACHES FROM CAPE HATTERAS TO CURRITUCK 
  BEACH.

* SURF HEIGHT...AROUND 8 FEET IN THE SURF ZONE.

* TIMING...THROUGH LATE MONDAY MORNING. ESPECIALLY AROUND THE
  TIMES OF HIGH TIDE. HIGH TIDE SUNDAY IS AROUND 1 PM.

* IMPACTS...VERY ROUGH SURF AND POSSIBLE MINOR BEACH EROSION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND
DANGEROUS SWIMMING CONDITIONS.

&&

$$
567 
WHUS42 KMHX 190653
CFWMHX

COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
253 AM EDT SUN MAR 19 2017

...HIGH SURF ADVISORY FOR THE OUTER BANKS NORTH OF CAPE HATTERAS
THIS AFTERNOON THROUGH MONDAY MORNING...

.THE STRONG PRESSURE GRADIENT BEHIND THE DEPARTING COLD FRONT
WILL PRODUCE GALE FORCE NORTH WINDS ALONG THE NORTH CAROLINA 
COAST BEGINNING TODAY INTO TONIGHT. THIS WILL RESULT IN LARGE 
WAVES OF 8 FEET OR GREATER IN THE SURF ZONE PRODUCING MINOR BEACH 
EROSION...ESPECIALLY AT TIMES OF HIGH TIDE.

NCZ103-192000-
/O.CON.KMHX.SU.Y.0004.170319T1700Z-170320T1500Z/
OUTER BANKS DARE-
253 AM EDT SUN MAR 19 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON
TO 11 AM EDT MONDAY...

* LOCATION...EAST FACING BEACHES FROM CAPE HATTERAS TO CURRITUCK 
  BEACH.

* SURF HEIGHT...AROUND 8 FEET IN THE SURF ZONE.

* TIMING...THROUGH LATE MONDAY MORNING. ESPECIALLY AROUND THE
  TIMES OF HIGH TIDE. HIGH TIDE TODAY IS AROUND 1 PM.

* IMPACTS...VERY ROUGH SURF AND POSSIBLE MINOR BEACH EROSION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND
DANGEROUS SWIMMING CONDITIONS.

&&

$$
871 
WHUS42 KMHX 191829
CFWMHX

COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
229 PM EDT SUN MAR 19 2017

...HIGH SURF ADVISORY FOR THE OUTER BANKS NORTH OF CAPE HATTERAS
THIS AFTERNOON THROUGH MONDAY MORNING...

.THE STRONG PRESSURE GRADIENT BEHIND THE DEPARTING COLD FRONT
WILL PRODUCE GALE FORCE NORTH WINDS ALONG THE NORTH CAROLINA
COAST BEGINNING INTO TONIGHT. THIS WILL RESULT IN LARGE WAVES OF 
8 FEET OR GREATER IN THE SURF ZONE PRODUCING MINOR BEACH 
EROSION...ESPECIALLY AT TIMES OF HIGH TIDE.

NCZ103-200930-
/O.CON.KMHX.SU.Y.0004.000000T0000Z-170320T1500Z/
OUTER BANKS DARE-
229 PM EDT SUN MAR 19 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT MONDAY...

* LOCATION...EAST FACING BEACHES FROM CAPE HATTERAS TO CURRITUCK 
  BEACH.

* SURF HEIGHT...AROUND 8 FEET IN THE SURF ZONE.

* TIMING...THROUGH LATE MONDAY MORNING. ESPECIALLY AROUND THE
  TIMES OF HIGH TIDE...WHICH IS AROUND 1 AM MONDAY MORNING. 

* IMPACTS...VERY ROUGH SURF AND POSSIBLE MINOR BEACH EROSION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND
DANGEROUS SWIMMING CONDITIONS.

&&

$$
771 
WHUS42 KMHX 200655
CFWMHX

COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
255 AM EDT MON MAR 20 2017


NCZ103-200800-
/O.CAN.KMHX.SU.Y.0004.000000T0000Z-170320T1500Z/
OUTER BANKS DARE-
255 AM EDT MON MAR 20 2017

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS
CANCELLED THE HIGH SURF ADVISORY.

WAVES IN THE SURF ZONE WILL CONTINUE TO SUBSIDE TODAY.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this high surf advisory went out at Mar 18, 3:16 PM EDT, 18 minutes earlier.

Area forecast discussion, Mar 18, 3:16 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
316 PM EDT Sat Mar 18 2017

.SYNOPSIS...
A cold front will move through the region tonight. Upper level
low moves across from the northwest Sunday. High pressure will
build over the area late Sunday into Monday. Another cold front
will move through the area Tuesday night and Wednesday morning,
followed by high pressure for the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Saturday...Heavy rain still moving over Hatteras
Island at this hour, with lighter showers over the rest of the
CWA. Clearing line is approaching from the west, and should
reach the coastal plain over the next couple hours. Elsewhere
some peaks of sun are possible. Further west, skies have cleared
and insolation will quickly destabilize the atmosphere over
Central NC ahead of the cold front. A broken line of convection
is likely to develop and move SE into the CWA near sunset.
There is some elevated CAPE in forecast soundings over Eastern
NC, so even if surface temperatures are in the low 50s, any
convection that advects into the region may be able to maintain
its strength. SPC has also put parts of Duplin and Greene county
is a marginal risk for severe storms, mainly for a hail and
wind threat. Have included isolated thunder mention in grids for
later this afternoon and evening.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As of 300 PM Saturday...Upper level low will swing down from
the north and spark some rain/snow showers over the Albemarle
Sound region and the Northern OBX. Clouds and gusty NW winds
will keep these parts quite chilly, with high temps in the mid
to upper 40s. Elsewhere, where more sunshine is observed, high
temps will climb into the mid to upper 50s.

High surf advisory has been issued for Dare county OBX where
waves will likely be 8-10 ft from Sunday afternoon through
Monday afternoon.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 220 PM Saturday...Changeable, unsettled weather will be
the rule for most of the upcoming week.

Sunday night through Monday night...Strong mid-level shortwave
will move offshore by late Sunday with strong high pressure
build east into the Carolinas for Monday into Monday night.
After a chilly start on Monday with lows in the 30s to lower
40s...temperatures should warm into the 60s Monday...except for
the northern Outer Banks which stay in the lower 50s. As the
surface high scoots offshore...return flow will hold Monday
night lows in the 40s.

Tuesday through Wednesday night...A very slow-moving cold front
will cross the region from north to south Tuesday night into
early Wednesday. A few showers will develop ahead of the front
Tuesday afternoon and evening...and there appears to be
sufficient instability with LI values of -1 to -4 and CAPE
values around 500 J/kg. The atmosphere quickly stabilizes behind
the actual front Tuesday night but showers will linger Tuesday
night and through most of Wednesday until the deeper moisture
moves offshore. Ahead of the front on Tuesday...a large
temperatures gradient with highs upper 50s northern Outer Banks
but some lower to perhaps mid 70s over the southwestern CWA.

Thursday through Saturday...Strong (1038 mb) high builds down
the eastern seaboard Thursday and Thursday night before moving
offshore on Friday. Temperatures will be chilly and Thursday
looks to be the coldest morning of the week with lows around
freezing well inland ranging to the lower 40s Outer Banks. With
the high quickly moving offshore...temperatures warm back into
the 60s for Friday. A deepening mid-level trough will approach
from the west and have included slight chance PoPs Friday and
Friday night with a better chance of showers Saturday as the
then very-deep trough crosses the Carolinas.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Short Term /Through Sunday Afternoon/...
As of 300 PM Saturday...MVFR conditions expected this early
this afternoon, with a return to VFR conditions by early
evening. Widespread rain has brought ceilings and visibilities
to the threshold of MVFR across the airspace. All TAF sites
except OAJ now are MVFR, and all TAF sites can expect some MVFR
ceilings to linger the next few hours after the steady rain
ends. Have strayed from guidance which has been showing
widespread IFR ceilings today, but with how slowly the low
ceilings have developed, am fairly confident only MVFR ceilings
will be observed. VFR conditions return later this afternoon,
and have included a mention of thunder as a line of convection
could potentially move into the airspace later this evening.
Winds become strong Sunday morning, out of the NW Sunday 10-15
knots gusting to 20-25 knots.

Long Term /Sunday Night through Thursday/...
As of 250 PM Saturday...VFR conditions should prevail Sunday
night through Monday night with broad high pressure and drier
air prevailing. Sub-VFR ceilings and vsbys are possible late
Tuesday through Tuesday night and most of Wednesday as a slow-
moving cold front bring scattered to numerous showers. A few
isolated thunderstorms may also be possible Tuesday afternoon
and evening. VFR conditions returns for Thursday.

&&

.MARINE...
Short Term /Tonight and Sunday/...
As of 300 PM Saturday...Winds currently SW 15 to 25 kt will
continue as a cold front approaches. Seas have built 5-10 feet.
Have issued a Gale Warning for the coastal waters from Cape
Lookout to Currituck Beach, as well as the Pamlico Sound
starting Sunday morning. The warning in the central waters will
persist into Monday morning, but will end late Sunday night in
all other waters. Small craft advisories continue for the
southern central waters, and new SCAs have been issued for the
Albemarle Sound, Alligator River, and Inland Rivers.

Winds are expected to turn to the NW this evening after a cold
front passes through and strengthen to 25-35 knots by late Sunday
morning. Winds gusts over the central waters will be 40-45 kts
with 30-40 kt gusts expected elsewhere. Waves will remain
elevated into Sunday when seas build even more. Seas will become
9-13 ft from Hatteras on north, and 5-10 feet to the south of
Hatteras.

Long Term /Sunday Night through Thursday/...
As of 250 PM Saturday...Gale conditions are expected over the
coastal waters and Pamlico Sound until at least midnight Monday
morning. The gusty NW winds will subside Monday and back to SW
Monday night...but seas are likely to remain elevated through
midday on late Monday night or Tuesday per latest local
SWAN/NWPS model...especially over the northern waters. With
strong cold-air advection following another fairly strong cold
front...another round of SCA winds/seas is likely Wednesday
into Thursday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...High Surf Advisory from 1 PM Sunday to 11 AM EDT Monday for
     NCZ103.
MARINE...Small Craft Advisory from 5 AM to 6 PM EDT Sunday for AMZ136-
     137.
     Gale Warning from 10 AM to 11 PM EDT Sunday for AMZ135.
     Small Craft Advisory from 9 AM to 10 PM EDT Sunday for AMZ130.
     Small Craft Advisory from 10 AM to 7 PM EDT Sunday for AMZ131.
     Gale Warning from 8 AM Sunday to 5 AM EDT Monday for AMZ152-
     154.
     Gale Warning from 8 AM to 11 PM EDT Sunday for AMZ150-156.
     Small Craft Advisory until 2 PM EDT Monday for AMZ158.

&&

SYNOPSIS...SGK
NEAR TERM...SGK
SHORT TERM...SGK
LONG TERM...CTC
AVIATION...CTC/SGK
MARINE...CTC/SGK
Hazardous weather outlook, Mar 18, 5:55 AM EDT, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
555 AM EDT Sat Mar 18 2017

NCZ029-044>047-079>081-090>095-098-104-191000-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
Outer Banks Hyde-
555 AM EDT Sat Mar 18 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-191000-
Outer Banks Dare-
555 AM EDT Sat Mar 18 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gusty northwest to north winds at 25 to 35 MPH are expected during
the day Sunday.

High surf conditions are possible for the beaches north of Cape
Hatteras late Sunday into early Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 4:15 AM EDTGale WatchMHX11 hr
Mar 18, 3:27 PM EDTGale WarningMHX32 hr

Nearby

High Surf Advisories in North Carolina, 2017Every high surf advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.